Struggling with tingling, painful sensation on my hands

Posted by gugun @gugun, Jul 9, 2022

Hi All. I am a new joiner in this community. Diagnosed with Stage 3 Colon Cancer in April 2022. My treatment started with colon resection surgery and remove affected lymph nodes. I'm now on chemo, and I am struggling with tingling sensation on my hands (to the point where I can't use the hands), fatigue and nausea. I am only on cycle 2 of 8, and I am trying to find out if any one of you had to deal with severe tingling (peripheral neuropathy), and how they dealt with it. I am generally positive and strong, and have tried to remain so, but this is so hard.

Interested in more discussions like this? Go to the Colorectal Cancer Support Group.

Hello @gugun and welcome to Mayo Clinic Connect.

Members @elizm @karendb @cancersucks @marshabel @mugs24cancer and @cindylb @kk57 may be able to come in and share their experiences with peripheral neuropathy, albeit as part of chemo treatments for breast cancer.

While we wait for others to join, I wanted to share this webinar.

– Webinar: Chemo-Induced Peripheral Neuropathy:

What type of information/support are you getting from your oncologist?

REPLY

Thank you @amandajro for this information. It is quite enlightening. I will try exercise. I had put it on the back burner because of fatigue.

REPLY

My husband had such severe nausea in his first treatment he lost 9 pounds. Since that time, they have added atavan as an anti-nausea drug and to help with appetite. He is now entering his 6th treatment and it has made all the difference in the world. Regarding the neuropathy and tingling, he has not experienced it this time around,
but did the first time back in 2018. The doctor suspended that part of the treatment-( oxcilliplatin) and resumed it later. All my best thoughts to you- hang in!

REPLY
@hope222222

My husband had such severe nausea in his first treatment he lost 9 pounds. Since that time, they have added atavan as an anti-nausea drug and to help with appetite. He is now entering his 6th treatment and it has made all the difference in the world. Regarding the neuropathy and tingling, he has not experienced it this time around,
but did the first time back in 2018. The doctor suspended that part of the treatment-( oxcilliplatin) and resumed it later. All my best thoughts to you- hang in!

Jump to this post

Thanks @hope222222 for keeping me in your thoughts. Strength to you and your husband as well.

REPLY

Hi, I was diagnosed in 2021. Went through 8 rounds of CAPOX, finished Oct. 2021. The neuropathy has become better in my hands, so much so that I do not notice it. During Chemo, I had cold sensitivity in my mouth, and hands. I wore gloves at work (I use a computer) because typing made my finger tips hurt. I drank warm liquids, just to stay hydrated. I also used lotion every night and periodically thought the day with Urea (10%). I was told it was good to use for possible hand and foot syndrome (side effect of CAPOX). I used it on my feet every night too. Did not get cracked or peeling skin at all.
My feet, however, are a different story. with the neuropathy. I just feel like I am walking in sand or have my socks bunched up.
I wanted to let you know this to encourage you and get you hope that it may not be forever. It does get better. I am still hoping it goes away in my feet or becomes so minimal, I don't notice it.

Either way, I am back to doing all the outdoor activities I did before cancer and chemo. I figure that's a win! Hoping to stay NED for a very long time.

I will keep you in my thoughts!

REPLY

Congratulations on being NED. ALA (Alpha Lipoid Acid) is the supplement recommended for the neuropathy. Unfortunately, the feet take a lot longer to reverse the effects of the neuropathy since they are farthest part of the body.. I am still experiencing what you are in my feet after 2 years, but I am being told it will eventually reverse.

REPLY

Hi, sounds like you are on a platinum based chemo which causes harsh neuropathy in hands and feet, but mostly hands first. You can ask for ice gloves to wear during chemo that can reduce the effect and take the supplement ALA (Alpha Lipoid Acid) is recommended to help with neuropathy . My hands got so bad after 7 treatments so I switched to a different chemo which did just fine and I got the use of my hands back after a period of time. One thing to be aware of is that the neuropathy from platinum based chemo is cumulative, so if you were to just keep doing a platinum based chemo, you may not get all the feeling back in your hands.

REPLY
@beth123

Hi, I was diagnosed in 2021. Went through 8 rounds of CAPOX, finished Oct. 2021. The neuropathy has become better in my hands, so much so that I do not notice it. During Chemo, I had cold sensitivity in my mouth, and hands. I wore gloves at work (I use a computer) because typing made my finger tips hurt. I drank warm liquids, just to stay hydrated. I also used lotion every night and periodically thought the day with Urea (10%). I was told it was good to use for possible hand and foot syndrome (side effect of CAPOX). I used it on my feet every night too. Did not get cracked or peeling skin at all.
My feet, however, are a different story. with the neuropathy. I just feel like I am walking in sand or have my socks bunched up.
I wanted to let you know this to encourage you and get you hope that it may not be forever. It does get better. I am still hoping it goes away in my feet or becomes so minimal, I don't notice it.

Either way, I am back to doing all the outdoor activities I did before cancer and chemo. I figure that's a win! Hoping to stay NED for a very long time.

I will keep you in my thoughts!

Jump to this post

Thank you @beth123 for sharing. I hope you stay NED for life.

Getting back to all the outdoor activities is definitely a win as well. And we celebrate all wins – big and small.

Keep well!

REPLY

Had 12 chemo treatments first 6 good had same things your going through after that Dr gave extra fluids after treatments that stopped the nausea. Treatments lasted 8 months. Had resection feb 17 neuropathy in hands and has only recently gone away. Hang in there it will get better

REPLY
@beth123

Hi, I was diagnosed in 2021. Went through 8 rounds of CAPOX, finished Oct. 2021. The neuropathy has become better in my hands, so much so that I do not notice it. During Chemo, I had cold sensitivity in my mouth, and hands. I wore gloves at work (I use a computer) because typing made my finger tips hurt. I drank warm liquids, just to stay hydrated. I also used lotion every night and periodically thought the day with Urea (10%). I was told it was good to use for possible hand and foot syndrome (side effect of CAPOX). I used it on my feet every night too. Did not get cracked or peeling skin at all.
My feet, however, are a different story. with the neuropathy. I just feel like I am walking in sand or have my socks bunched up.
I wanted to let you know this to encourage you and get you hope that it may not be forever. It does get better. I am still hoping it goes away in my feet or becomes so minimal, I don't notice it.

Either way, I am back to doing all the outdoor activities I did before cancer and chemo. I figure that's a win! Hoping to stay NED for a very long time.

I will keep you in my thoughts!

Jump to this post

Thank you for the positive response and for sharing your own experience @beth123. It has been a very rough ride in the last few weeks. It got a lot worse. I couldn't type or write. I couldn't touch stainless steel or anything naturally cold. My oncologist put me on Nurica. It relieved the pain somewhat, but the tingling seems to be progressive. I'm starting cycle 7 of 8 tomorrow, and I just am going to grin and bear it until end of my cycles.

REPLY
Please sign in or register to post a reply.